Arkansas, 2019

Damaging Winds in Arkansas, August 6, 2019

August 6, 2019 · NWS MEG · 6 events in 3 counties and zones

A descending upper level disturbance from the Lower Missouri River Valley interacted with a very unstable environment throughout the Midsouth producing severe thunderstorms across portions of northeast Arkansas during the evening hours of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$366,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A descending upper level disturbance from the Lower Missouri River Valley interacted with a very unstable environment throughout the Midsouth producing severe thunderstorms across portions of northeast Arkansas during the evening hours of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 5:16 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 6, 5:16 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Tue Aug 6 2019

.UPDATE...
Updated to include 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 400 PM CDT Tue Aug 6 2019/

DISCUSSION...

Diurnal isolated thunderstorms are developing across the forecast
area this afternoon. Expect the isolated storms to dissipate by
early this evening. However, a developing MCS over the middle
Mississippi valley will move south-southeastward into a portion of
west Tennessee later this evening into the overnight hours.

A nearly stationary front will remain over the region over the
next several days. An upper ridge over west TX and a trough over
the eastern US will continue to support a NW flow aloft favoring
additional storms from MCSs into the weekend.

The western upper ridge will migrate eastward toward the lower
Mississippi valley Sunday into early next week. This will decrease
the chance of storms but increase the heat potential later in the
weekend into next week.

SWC

&&

.AVIATION...
00Z TAFs

Patchy fog may produce temporary MVFR/IFR conditions at MKL
overnight towards sunrise. Otherwise, VFR conditions expected
through the period. VCTS possible through 07Z at MKL and at TUP
for the next 2-3 hours. VCTS possible at MEM/TUP on Wednesday
afternoon. Light winds tonight gradually anticipated to veer NW
towards Wednesday morning.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 6, 2:14 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 PM CDT Tue Aug 6 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 PM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions are expected from Sunday into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SWC

In the hours before

Special weather statement, Aug 6, 5:53 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
653 PM CDT Tue Aug 6 2019

TNZ001-002-070030-
Lake TN-Obion TN-
653 PM CDT Tue Aug 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Northeastern Lake County in western Tennessee...
Northwestern Obion County in western Tennessee...

At 652 PM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located near Big Oak Tree State Park,
moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lake and northwestern Obion Counties should
monitor this storm closely.

LAT...LON 3650 8908 3644 8900 3628 8927 3649 8943
      3650 8942 3651 8930
TIME...MOT...LOC 2352Z 319DEG 24KT 3658 8936
Special weather statement, Aug 6, 6:40 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
740 PM CDT Tue Aug 6 2019

ARZ009-070115-
Clay AR-
740 PM CDT Tue Aug 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

Western Clay County in eastern Arkansas...

At 740 PM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located over Success, or near
Corning, moving southeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Clay County should monitor this storm closely.

LAT...LON 3650 9041 3628 9030 3626 9052 3627 9072
      3633 9075 3641 9075 3641 9077 3642 9077
      3642 9076 3643 9078 3643 9077 3644 9078
      3649 9077 3650 9078
TIME...MOT...LOC 0040Z 332DEG 33KT 3645 9067

The radar

The Memphis radar (KNQA), 138 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 6, 6:55 PM CST to 7:00 PM CST
Where
Clay County, 1.01 mi NNW of Corning Muni Arpt to 0.51 mi E of Corning Muni Arpt
Measured
57 kt (66 mph) estimated gust
Reported by
AWOS
Coordinates
36.414, -90.656

Occurred at the Corning Municipal Airport.

Thunderstorm Wind, Clay

When
August 6, 7:00 PM CST to 7:05 PM CST
Where
Clay County, 1.43 mi NW of Corning to 0.3 mi ENE of Corning
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.417, -90.595

Trees and power-lines down in the community of Corning.

Thunderstorm Wind, Greene

When
August 6, 7:45 PM CST to 7:50 PM CST
Where
Greene County, 1.48 mi NE of Center Hill to 2.32 mi SSW of Paragould
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.096, -90.513

Large tree limbs down in Paragould.

Thunderstorm Wind, Craighead

When
August 6, 8:25 PM CST to 8:30 PM CST
Where
Craighead County, 2.51 mi NNW of Aggie to 0.55 mi W of Aggie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.901, -90.673

Large tree down across County Road 730.

Thunderstorm Wind, Craighead

When
August 6, 8:29 PM CST to 8:35 PM CST
Where
Craighead County, 1.44 mi ESE of Nettleton to 2.04 mi NNW of Hergett
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.813, -90.626

Sixty-mile per hour straight line winds affected the Industrial Area of Jonesboro on CW Post Road just east of Highway 463. More than 60 utility poles were blown down in the area and significant damage to the County Shop was sustained as well.

Thunderstorm Wind, Craighead

When
August 6, 8:29 PM CST to 8:35 PM CST
Where
Craighead County, 1.58 mi SE of Nettleton to 1.99 mi NW of Hergett
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Social Media
Coordinates
35.807, -90.627

Semi-truck blown over on Interstate 555 near the Commerce Drive exit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848794, 848795, 848800, 848810, 848807, 848809.